MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0406
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 03/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.A potential adverse event with the penumbra smart coil system include embolic stroke and other cerebral ischemic events and is included in the labeling.Therefore, the reported acute ischemic left anterior cerebral artery (aca) stroke is considered an anticipated procedural complication.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2018-00802, 3005168196-2018-00803, 3005168196-2018-00805, 3005168196-2018-00806, 3005168196-2018-00807, 3005168196-2018-00808.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician placed seven smart coils.During the procedure, the patient suffered an acute ischemic left anterior cerebral artery (aca) stroke and the hospital staff administered thrombolytics intra-arterially, followed by balloon angioplasty and a non-penumbra stent device.As of (b)(6) 2018, the patient remained hospitalized.The acute ischemic left anterior cerebral artery (aca) stroke was reported to be a serious adverse event with probable relationship to the smart coils and definite relationship to the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7441723
Report Number3005168196-2018-00804
Device Sequence Number13726897
Product Code HCG
UDI-Device Identifier00814548015071
UDI-Public00814548015071
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTSFT0406
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2018
Initial Report FDA Received Date04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Other; Required Intervention;
Patient Age51 YR